South Carolina, 2016Lightning Strike in South Carolina, August 5, 2016
August 5, 2016 · NWS CHS · 1 event in 1 county or zone
An upper trough of low pressure helped produced thunderstorms within deep moisture over the southeastern United States.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper trough of low pressure helped produced thunderstorms within deep moisture over the southeastern United States.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 5, 2:34 PM EST, 55 minutes earlier.
Area forecast discussion, Aug 5, 2:34 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
334 PM EDT FRI AUG 5 2016
.SYNOPSIS...
The area will be situated between an inland trough and Atlantic
high pressure through the weekend. An upper level low pressure
system will develop along the northern Gulf coast on Monday and
persist for much of the week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
The area will remain situated to the south of a weakening
stationary front just to the north and west and high pressure to
the east. An approaching upper trough will provide some lift and
this forcing along with continued deep moisture, some upper jet
divergence and low- level convergence associated with jetting will
keep a risk for showers and a few thunderstorms overnight. The
best chances should be inland this evening and then shift east
toward the coast and the Atlantic toward daybreak as some drier
air moves in from the west. The main concern with any stronger
storms mainly through early evening will be heavy rainfall as
storms move slow and possibly over the same areas for a while. Lows
will generally be in the mid 70s inland and closer to 80 at the
coast.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
A rather wet pattern is expected to persist at least through
Monday. The upper levels will be rather baggy with weak flow and a
continued string of weak vorticity maxima moving across the area.
PW values will remain at or above 2" while the steering flow is
generally less than 10 kt. Saturday and Sunday we anticipate
scattered to numerous showers and thunderstorms, primarily driven
by mesoscale boundaries and moderate diurnal instability. Coverage
may be slightly greater on Sunday due to the inland trough
strengthening and drifting toward the area during the afternoon.
Torrential rainfall with localized flooding will continue to be
the primary concern.
On Monday the convective coverage may be greatest across southeast
GA due to a developing upper low across the northern Gulf coast
states providing enhanced ascent during the afternoon.
Highs each day will be in the upper 80s to lower 90s with lows in
the mid/upper 70s.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Latest guidance indicates a mid/upper lvl low lingering over the
southeastern United States, but slowly meandering westward Tuesday
into Wednesday while Atlantic high pressure gradually builds toward
the Southeast coast. Abundant moisture characterized by PWATs
between 2.0 to 2.5 inches along with forcing associated with the
mid/upper lvl feature will likely support at least chances of
showers and thunderstorms through mid week along with the
possibility of brief heavy rainfall and gusty winds during stronger
thunderstorms. Precip activity should be slightly less in coverage
as we head into late week as Atlantic high pressure continues to
build westward over the area. However, chances of showers and
thunderstorms will remain possible, especially inland during peak
heating hours each afternoon/evening. Overall high temps should
range in the upper 80s to lower 90s next week. Overnight lows will
remain mild, in the mid to upper 70s.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Mostly VFR through 18Z Saturday. Best chance of showers/thunderstorms
at KCHS/KSAV will be through about 21Z at KCHS and 00Z at KSAV.
Main concern will be heavy rainfall as the storms will be slow-
moving and thus flight restrictions will mainly be due to reduced
visibility. Additional showers and storms will be possible
overnight but should mostly stay east of the terminals near the
coast and offshore before transitioning back inland toward the
terminals.
Extended Aviation Outlook: Brief flight restrictions are possible at
both CHS and SAV terminals, mainly during afternoon/evening showers
and thunderstorms. Otherwise, VFR conditions will prevail.
&&
.MARINE...
Tonight: Low-level jetting to kick south/southwest winds up near
20 kt at times with some higher gusts but no Advisories
anticipated. In accordance, seas will build closer to 4 feet
within near shore waters and 5 feet near the Gulf Stream. There
will also be an increasing risk of showers and thunderstorms
toward daybreak which at the very least will produce heavy
rainfall.
Saturday through Tuesday: A southerly flow will persist Saturday through
early next week before the flow becomes more southeast as low
pressure develops along the northern Gulf coast. The best gradient
looks to be Saturday afternoon as high pressure rebuilds from the
east and a strong surface trough exists inland. We could see a
brief window of 25 kt wind gusts over the Charleston County SC
waters during the afternoon so a short Small Craft Advisory may
eventually be needed.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
SYNOPSIS...
NEAR TERM...RJB
SHORT TERM...JRL
LONG TERM...DPB
AVIATION...JRL/RJB
MARINE...JRL/RJB
Hazardous weather outlook, Aug 5, 2:25 PM EST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
325 PM EDT FRI AUG 5 2016
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-061315-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
325 PM EDT FRI AUG 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HEAVY RAIN...SHOWERS AND THUNDERSTORMS COULD PRODUCE VERY HEAVY
RAINFALL AND LOCALIZED FLOODING THROUGH EARLY EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
HEAVY RAIN...ANY SHOWERS OR THUNDERSTORMS THAT DEVELOP THIS
WEEKEND WILL LIKELY PRODUCE TORRENTIAL RAINFALL. LOCALIZED
FLOODING IS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
AMZ330-350-352-354-374-061315-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
325 PM EDT FRI AUG 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
Lightning, Jasper
- When
- August 5, 3:29 PM EST
- Where
- Jasper County, 0.9 mi NW of Grahamville
- Injuries
- 2 direct, 0 indirect
- Reported by
- 911 Call Center
- Coordinates
- 32.480, -80.980
The Jasper County 911 Call Center reported 2 pedestrians injured by lightning in Ridgeland.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New Mexico, August 5, 20161 death · $1.1 million · 0.75 in hail · 7 events
- Excessive Heat in Tennessee, August 5, 20161 death · 5 events
- Heat in Georgia, August 5, 20161 death · 1 event
- Lightning Strike in Florida, August 5, 20161 death · 1 event
- Damaging Winds and Lightning Strike in Mississippi, August 5, 20161 injured · $339,000 · 57 kt wind · 9 events
- Flash Flood and Damaging Wind in Louisiana, August 5 to 7, 20161 injured · $60,000 · 50 kt wind · 4 events
- Flash Flooding and Heavy Rain in Arizona, August 5, 2016$50,000 · 4 events
- Flash Flooding and Damaging Winds in Kentucky, August 5, 2016$40,000 · 56 kt wind · 7 events
- Damaging Wind in Louisiana, August 5, 2016$50,000 · 52 kt wind · 1 event
- Heat in Kentucky, August 5, 201622 events
- Flash Flooding in Missouri, August 5, 2016$20,000 · 2 events
- Excessive Heat in Arkansas, August 5, 201612 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653306.